Hail, Trego
- When
- March 24, 4:19 PM CST
- Where
- Trego County, 0.54 mi E of Riga
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.950, -99.620
Nickel to quarter sized hail covered the ground.
An isolated severe thunderstorm produced quarter sized hail in Trego county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An isolated severe thunderstorm produced quarter sized hail in Trego county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 24, 2:15 PM CST, 2 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 315 PM CDT THU MAR 24 2011 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST CHALLENGES THIS EVENING ARE CHANCES FOR SHOWERS OR ISOLATED ELEVATED THUNDERSTORMS THEN RAIN CHANCES ON SATURDAY. PRESSURES ARE FALLING RAPIDLY IN EASTERN COLORADO AND WIND SPEEDS IN THE CURRENT WIND ADVISORY AREA ARE SLOWLY RAMPING UP. WILL GO AHEAD AND KEEP THE CURRENT WIND ADVISORY AS IS THROUGH 8 PM WEST OF LINE FROM SCOTT CITY TO GARDEN CITY AND LIBERAL. A STRONG SHORTWAVE TROUGH WILL MOVE ACROSS WESTERN KANSAS THIS EVENING AND THEN EXIT THE AREA AFTER MIDNIGHT. WITH THE SHORTWAVE THERE IS SOME ELEVATED INSTABILITY THAT WITH SOME MID LEVEL MOISTURE COULD BE ENOUGH TO GENERATE A FEW SHOWERS OR ISOLATED THUNDERSTORMS MAINLY EAST AND NORTH OF DODGE CITY FROM LATE THIS AFTERNOON UNTIL MID EVENING. THEN LOOK FOR CLEARING SKIES AFTER THE WAVE PASSES TONIGHT WITH SOUTHEAST WINDS OF 15 TO 30 MPH BECOMING LIGHT AND VARIABLE TOWARDS MORNING. OVERNIGHT LOWS WILL FALL TO AROUND 30 IN THE NORTH TO THE MID 30S SOUTH. FOR FRIDAY A SHORTWAVE RIDGE MOVES INTO THE PLAINS AHEAD OF THE NEXT SHORTWAVE TROUGH IN THE INTERMOUNTAIN WEST. LIGHT AND VARIABLE WINDS WILL BECOME SOUTHEASTERLY AND INCREASE TO 15 TO 25 MPH BY MID TO LATE AFTERNOON AS PRESSURES AGAIN FALL IN THE LEE OF THE ROCKIES. SOME CIRRUS CLOUDS MOVE INTO THE AREA BY AFTERNOON WITH SKIES BECOMING PARTLY CLOUDY. HIGHS ON FRIDAY LOOK TO BE AROUND 60 NORTH TO AROUND 70 SOUTHWEST FA AND ARE CLOSE TO GOING GUIDANCE. ON FRIDAY NIGHT CLOUDS INCREASE AS THE SHORTWAVE OVER THE INTERMOUNTAIN WEST MOVES INTO THE CENTRAL PLAINS BY MORNING. SOME LIGHT RAIN SHOWERS COULD BREAK OUT AFTER MIDNIGHT MAINLY NORTH OF A LINE FROM MEDICINE LODGE TO DIGHTON WITH THE ASSOCIATED LIFT AND MID LEVEL MOISTURE FROM THE SHORTWAVE TROUGH. ALSO LOW STRATUS AND AREAS OF FOG COULD MOVE FROM WEST TO EAST INTO MUCH OF THE FA AS EAST WINDS BRING IN HIGHER DEWPOINTS. OVERNIGHT LOWS LOOK TO BE IN THE MID TO UPPER 30S. FOR SATURDAY THE SHORTWAVE WILL EXIT WESTERN KANSAS BY NOON WITH SOME LINGERING SHOWERS ENDING NORTH AND EAST. SKIES THEN SHOULD BECOME PARTLY CLOUDY BEHIND THE EXITING WAVE WITH WINDS BECOMING NORTH TO NORTHEAST AT 10 TO 15 MPH. HIGHS ON SATURDAY LOOK TO BE ONLY IN THE UPPER 40S NORTH TO NEAR 60 SOUTH AS COOLER HIGH PRESSURE MOVES INTO THE PLAINS. DAYS 3-7... RAIN SHOWERS ARE POSSIBLE SUNDAY AS A TRANSIENT SHORTWAVE INDICATED BY ALL THE OPERATIONAL MODELS WILL PROBABLY AFFECT AREA WITH WEAK MID LEVEL LIFT AND FRONTOGENESIS. THE QPF IS FAIRLY LIGHT WHICH IS INDICATIVE OF NOT A LOT OF INSTABILITY INVOLVED WITH THE SYSTEM, AND AT 4 DAYS OUT YET, IT IS BEST TO LEAVE THESE MESOSCALE DETAILS TO LATER MODEL RUNS. THE REST OF THE MEDIUM RANGE FORECAST REMAINS QUITE UNCLEAR AS AN UNSETTLED UPPER AIR PATTERN IS EXPECTED FROM ABOUT THE LATE WEEKEND THROUGH WEDNESDAY. FOR SEVERAL DAYS NOW THE MEDIUM RANGE MODELS, NAMELY THE GFS, CANADIAN NORTHERN HEMISPHERIC AND ECMWF HAVE MODELED A STRONG UPPER SYSTEM TO AFFECT THE CENTRAL PLAINS AND HIGH PLAINS REGIONS. TUESDAY NIGHT'S MODEL RUNS ALL HAD GREAT CONSENSUS ON A COLD CORE CYCLONE THAT WOULD BE CAPABLE OF LARGE SNOWFALLS SOMEWHERE OVER KANSAS, BUT SINCE THEN, LARGE FLIPS IN THE SOLUTIONS WITH RESPECT TO TIMING, PLACEMENT AND EVEN THE THERMAL PROFILES AND HANDLING OF THE COLDER AIR OVER THE NORTHERN PLAINS AND UPPER MIDWEST HAVE BEEN SEEN, AND THESE MODEL RUN ISSUES CONTINUE THIS AFTERNOON AS WELL. THE GFS HAS GONE FROM A COLD SNOW SOLUTION LAST TUESDAY NIGHT TO WEAK OPEN WAVE PATTERN, TO NOW WITH THIS MORNING'S 12 UTC RUN, A WARM RAIN PATTERN WITH YET ANOTHER CLOSED LOW OVER WESTERN KANSAS LATE MONDAY NIGHT INTO TUESDAY MORNING. THE 12 UTC VERSIONS OF THE LOW RESOLUTION ECMWF AND CANADIAN BOTH CARRY AN OPEN WAVE FARTHER NORTH THROUGH THE SOUTHERN REACHES OF THE NORTHERN PLAINS, BUT THE ECMWF BRINGS IN ANOTHER STRONG TROUGH WITH A NICE WARM AIR ADVECTION PATTERN/PVA PRECIPITATION PATTERN BY TUESDAY NIGHT. SO THERE IS LARGE UNCERTAINTY IN THE MEDIUM RANGE. A FAIR CHANCE AT SEEING SOME WIDESPREAD PRECIPITATION EXISTS WITH HARDLY ANY SKILL AT THIS POINT AS TO EXACTLY WHAT TIME FRAMES THIS WILL OCCUR, AND WE WILL HEDGE TOWARD THE ENSEMBLE GUIDANCE FOR THIS KIND OF SYNOPTIC PATTERN. THE PATTERN SUPPORTS MORE THAN ONE WAVE AS WELL, AND WITH EACH SUCCESSIVE RUN, IT SEEMS TO PUSH THE TIMING OF THE EVENT A BIT FARTHER OUT. BY LATE IN THE PERIOD THE MODELS EXHIBIT A LARGE POSITIVELY TILTED TROUGH FROM THE PLAINS INTO THE SOUTHERN U.S, WHICH COULD BE YET ANOTHER WET PERIOD AGAIN AROUND WEDNESDAY. && .AVIATION... AN UPPER SHORTWAVE IS RAPIDLY ADVANCING ACROSS UTAH AND WESTERN COLORADO THIS AFTERNOON, AND WILL ARRIVE IN WESTERN KANSAS THIS EVENING. SURFACE WINDS AT THIS TIME ACROSS OUR AREA REMAIN IN THE 5 TO 10 KNOT RANGE FROM THE EAST, HOWEVER AS THE WAVE APPROACHES, STRATUS WILL ADVECT NORTHWARD FROM THE TEXAS AND OKLAHOMA PANHANDLES STRATUS THROUGH THE EVENING. AS THE WAVE PASSES, A SECONDARY COLD FRONT WILL MOVE FROM COLORADO INTO CENTRAL KANSAS THIS EVENING WHICH WILL RESULT IN WINDS SWITCHING WESTERLY BY AROUND 06-09 UTC. THE GENERAL DRY SOUNDINGS AND LACK OF MID LEVEL MOISTURE WILL PROBABLY RELEGATE THE STRATUS IN THE EVENING TO THE VFR CATEGORY, BUT WITH WEAK INSTABILITY GENERATED BY THE ADVANCING COLD POOL A FEW ISOLATED ELEVATED THUNDERSTORMS CAN'T BE RULED OUT. IF THIS OCCURS, THE AREAL COVERAGE WOULD BE FAR TO SLIM TO WARRANT MENTIONING IN TERMINALS. && .FIRE WEATHER... RELATIVE HUMIDITIES COULD FALL TO CRITICAL VALUES IN THE FAR WEST ON FRIDAY AFTERNOON AND AGAIN SATURDAY AFTERNOON HOWEVER SUSTAINED WIND SPEEDS LOOK TO BE BELOW 20 TO 25 MPH. THERE HOWEVER WILL STILL BE A HIGH FIRE DANGER IN THOSE AREAS FROM LAKIN TO HUGOTON AND WEST. && .PRELIMINARY POINT TEMPS/POPS... DDC 33 66 36 53 / 10 0 10 10 GCK 31 66 36 54 / 10 0 10 10 EHA 34 71 36 58 / 10 0 10 10 LBL 32 69 35 57 / 10 0 10 10 HYS 30 59 36 48 / 20 0 30 30 P28 38 67 42 53 / 20 0 20 20 && .DDC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR KSZ043- 061>063-074>076-084>086. && FN06/33/33
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DODGE CITY KS 322 PM CDT THU MAR 24 2011 KSZ043-061>063-074>076-084>086-252030- SCOTT-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-MORTON-STEVENS- SEWARD- 322 PM CDT THU MAR 24 2011 /222 PM MDT THU MAR 24 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A WIND ADVISORY IS IN EFFECT FOR THIS AFTERNOON AND EARLY THIS EVENING ACROSS FAR WESTERN KANSAS GENERALLY WEST OF A LINE FROM SCOTT CITY TO LIBERAL. LATE AFTERNOON WIND SPEEDS OF 25 TO 35 MPH ARE EXPECTED WITH GUSTS TO 45 MPH. AN ENHANCED FIRE DANGER IS EXPECTED IN THIS SAME AREA AS RELATIVE HUMIDITY FALLS TO 20 TO 25 PERCENT AS WELL. NO PLANNED OUTDOOR BURNING SHOULD BE OCCURRING ACROSS FAR WESTERN KANSAS THIS AFTERNOON ONCE THE WINDS PICK UP IN INTENSITY. AN ISOLATED THUNDERSTORM OR SOME RAIN SHOWERS ARE ALSO POSSIBLE THIS EVENING FROM SYRACUSE TO SCOTT CITY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A STORM SYSTEM WILL MOVE ACROSS THE LATE SUNDAY AND MONDAY WHICH WILL INCREASE THE PRECIPITATION CHANCES ACROSS WESTERN KANSAS. SOME OF THE PRECIPITATION MAY FALL IN THE FORM OF SNOW ACROSS PORTIONS OF WESTERN KANSAS GIVEN THE EXPECTED COLD AIRMASS. IT IS STILL TOO EARLY TO TELL WHETHER SIGNIFICANT IMPACTS WILL OCCUR WITH THIS SYSTEM, SO CHECK BACK FOR FORECAST UPDATES FOR EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS ARE NOT EXPECTED TO BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ030-031-044>046-064>066-077>081-087>090-252030- TREGO-ELLIS-LANE-NESS-RUSH-HODGEMAN-PAWNEE-STAFFORD-GRAY-FORD- EDWARDS-KIOWA-PRATT-MEADE-CLARK-COMANCHE-BARBER- 322 PM CDT THU MAR 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW RAIN SHOWERS OR AN ISOLATED THUNDERSTORM IS POSSIBLE LATE THIS AFTERNOON INTO THE EVENING GENERALLY NORTH OF A LINE FROM COLDWATER TO DODGE CITY AND DIGHTON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A STORM SYSTEM WILL MOVE ACROSS THE LATE SUNDAY AND MONDAY WHICH WILL INCREASE THE PRECIPITATION CHANCES ACROSS WESTERN KANSAS. SOME OF THE PRECIPITATION MAY FALL IN THE FORM OF SNOW ACROSS PORTIONS OF WESTERN KANSAS GIVEN THE EXPECTED COLD AIRMASS. IT IS STILL TOO EARLY TO TELL WHETHER SIGNIFICANT IMPACTS WILL OCCUR WITH THIS SYSTEM, SO CHECK BACK FOR FORECAST UPDATES FOR EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS ARE NOT EXPECTED TO BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 06
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
431 PM CDT THU MAR 24 2011
KSZ045-046-064-065-078-242215-
FORD-HODGEMAN-NESS-PAWNEE-RUSH-
431 PM CDT THU MAR 24 2011
...SIGNIFICANT WEATHER ADVISORY FOR HODGEMAN...NORTHERN FORD...
NORTHWESTERN PAWNEE...SOUTHEASTERN NESS AND SOUTHWESTERN RUSH
COUNTIES...
AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF DODGE CITY...MOVING
NORTHEAST AT 60 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
LAT...LON 3848 9989 3863 9951 3834 9936 3783 10001
3789 10013
TIME...MOT...LOC 2131Z 214DEG 51KT 3789 10005
FINCHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
450 PM CDT THU MAR 24 2011
KSZ064-065-078-079-242230-
EDWARDS-FORD-HODGEMAN-PAWNEE-
450 PM CDT THU MAR 24 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FORD...NORTHWESTERN
EDWARDS...SOUTHEASTERN HODGEMAN AND SOUTHWESTERN PAWNEE COUNTIES...
AT 447 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SPEARVILLE...MOVING NORTHEAST AT 55 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
LAT...LON 3824 9950 3823 9923 3806 9916 3780 9973
3786 9979
TIME...MOT...LOC 2150Z 229DEG 45KT 3785 9973
FINCHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 517 PM CDT THU MAR 24 2011 KSZ030-031-242245- ELLIS-TREGO- 517 PM CDT THU MAR 24 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TREGO AND NORTHWESTERN ELLIS COUNTIES... AT 516 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR RIGA...MOVING NORTHEAST AT 60 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3913 9923 3887 9959 3891 9967 3914 9961 TIME...MOT...LOC 2217Z 216DEG 54KT 3894 9963 FINCH
The Dodge City radar (KDDC), 136 km away, was scanning. The volume nearest the first event began at 22:16 UTC.
1 hail. Local standard time, as filed.
Nickel to quarter sized hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 294381.